Alert archive / Hawaii / Flash Flood Warnings in 2009

Flash Flood Warning 20, NWS Honolulu, HI

November 13, 2009Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Nov 13, 2009, 3:36 AM HST for Kauai County, Hawaii. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 13, 2009, 3:36 AM HST (13:36 UTC)
Expired
Nov 13, 2009, 8:01 AM HST
In force
4 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kauai County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 1.6 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2009-11-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 523 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2009-11-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
523 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
919 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

709 
WGHW50 PHFO 131336
FFWHFO
HIC007-131630-
/O.NEW.PHFO.FF.W.0020.091113T1336Z-091113T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
336 AM HST FRI NOV 13 2009

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 630 AM HST

* AT 331 AM HST...RADAR SHOWED EXTREMELY HEAVY RAIN OVER WINDWARD 
  KAUAI...WITH A RAIN GAGE IN KAPAA REPORTING RAINFALL RATES IN 
  EXCESS OF 6 INCHES PER HOUR. THE AREA OF HEAVY RAIN WAS MOVING 
  WEST NEAR 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WAILUA...LIHUE...KAPAHI...ANAHOLA AND HANALEI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY.

RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 630 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2225 15956 2224 15928 2201 15927 2185 15943

$$


BIRCHARD
3 follow-up statements
032 
WGHW70 PHFO 131510
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
510 AM HST FRI NOV 13 2009

HIC007-131630-
/O.CON.PHFO.FF.W.0020.000000T0000Z-091113T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI IN KAUAI COUNTY-
510 AM HST FRI NOV 13 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY UNTIL 630 AM HST...

THUNDERSTORMS AND HEAVY RAIN CONTINUE TO AFFECT THE WARNING AREA... 
WITH VERY HEAVY FALLING ON THE SLOPES OF MOUNT WAIALEALE. IN 
ADDITION...KAUAI POLICE REPORT THAT PORTIONS OF KAWAIHAU ROAD IN 
KAPAA ARE CLOSED DUE TO FLOODING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 630 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2225 15956 2224 15928 2201 15927 2185 15943

$$

BIRCHARD
203 
WGHW50 PHFO 131624
FFWHFO
HIC007-131830-
/O.EXT.PHFO.FF.W.0020.000000T0000Z-091113T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
624 AM HST FRI NOV 13 2009

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 830 AM HST

* AT 621 AM HST...RADAR SHOWED HEAVY RAIN CONTINUING ON WINDWARD 
  SLOPES OF KAUAI UPSLOPE OF WAILUA AND KAPAA...OR ABOUT 8
  MILES NORTH OF LIHUE. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WAINIHA...MOLOAA...PRINCEVILLE...KILAUEA...HANALEI AND ANAHOLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS
IN EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY.

RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 830 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2225 15956 2224 15928 2201 15927 2185 15943

$$


WROE
525 
WGHW70 PHFO 131801
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
801 AM HST FRI NOV 13 2009

HIC007-131811-
/O.CAN.PHFO.FF.W.0020.000000T0000Z-091113T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI IN KAUAI COUNTY-
801 AM HST FRI NOV 13 2009

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY...

WEATHER RADAR SHOWED THAT HEAVY RAINFALL HAS MOVED OFFSHORE. THUS THE
FLASH FLOOD WARNING IS CANCELLED.

THE HEAVY RAINS AND FLOODING HAVE SUBSIDED...BUT RUNOFF IS STILL
OCCURRING AND STREAMS WILL REMAIN HIGH FOR SEVERAL HOURS.

A FLASH FLOOD WATCH REMAINS IN EFFECT.

LAT...LON 2225 15956 2224 15928 2201 15927 2185 15943

$$

WROE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Nov 13, 3:30 AM HST, 6 minutes earlier.

Area forecast discussion, Nov 13, 3:30 AM HST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
330 AM HST FRI NOV 13 2009

.SYNOPSIS...
TRADE WINDS ARE RETURNING...BUT UNSETTLED WEATHER CONTINUES WITH
LOCALLY HEAVY RAINS AND THUNDERSTORMS POSSIBLE THROUGH TONIGHT.
STRONG TRADE WINDS WILL ARRIVE TODAY...THEN ARE EXPECTED TO LAST
THROUGH THE WEEKEND...ALONG WITH ABOVE AVERAGE RAINFALL. RAINFALL
WILL TAPER OFF A BIT EARLY NEXT WEEK...BUT WILL STILL LIKELY REMAIN
HIGHER THAN AVERAGE.

&&

.DISCUSSION...
THE TRAILING EDGE OF A PALL OF OVERCAST LAYERED CLOUDS HAS MOVED
NORTHEAST OF KAUAI AND OAHU AND IS POISED TO PASS OVER MAUI COUNTY
AS WELL WITHIN THE NEXT FEW HOURS. THE RESULT IS DRAMATICALLY
CLEARER SKIES ACROSS THE SMALLER ISLANDS...AT LEAST FOR THIS
MORNING. IN CONTRAST...SATELLITE IMAGERY ALSO SHOWS OVERCAST LAYERED
CLOUDS WITH EMBEDDED THUNDERSTORMS WITHIN 50 MILES EAST THROUGH
NORTH OF THE ISLANDS...SEEMINGLY ANCHORED IN PLACE. TO FURTHER
COMPLICATE THE PICTURE...SURFACE OBSERVATIONS SINCE MIDNIGHT
STRONGLY SUGGEST THAT TRADE WINDS HAVE RETURNED FROM THE BIG ISLAND
THROUGH MOLOKAI AND POSSIBLY OAHU. RADAR SHOWS A LINE OF LIGHT TO
MODERATE SHOWERS EXTENDING FROM OAHU TO KAUAI MOVING TOWARD THE
SOUTHWEST...POSSIBLY INDICATING THE LEADING EDGE OF A TRADE WIND
SURGE. OF COURSE...THIS MAY ALSO BE AN OUTFLOW BOUNDARY FROM
THUNDERSTORMS FARTHER TO THE NORTHEAST. THE 12Z HILO SOUNDING SHOWS
A LAYER OF NORTHEAST WINDS THROUGH ABOUT 10000 FT...WITH
SOUTHWESTERLIES ABOVE. THE THICKNESS OF THE NORTHEAST WIND LAYER
HINTS AT TRADE SURGE VERSUS OUTFLOW BOUNDARY. THIS BOUNDARY HAS
SPAWNED AN AREA OF VIGOROUS SHOWERS ACROSS THE KOOLAU RANGE ON OAHU
SINCE 1 AM. THE HILO SOUNDING IS ALSO SATURATED THROUGH ABOUT 20000
FT...WITH NO INVERSION NOTED.

THE TRAILING EDGE OF THE LAYERED CLOUDS MARKS THE PASSAGE OF AN
UPPER LEVEL SHORT WAVE TROUGH PINWHEELING COUNTERCLOCKWISE AROUND A
DEEP LOW ABOUT 400 MILES WEST OF KAUAI. THIS UPPER SHORT WAVE TROUGH
APPEARS TO BE SIMULTANEOUSLY TRIGGERING THE THUNDERSTORMS JUST EAST
OF THE ISLANDS AND CLEARING SKIES ACROSS THE ISLANDS. GIVEN THE
PROXIMITY OF HEAVY SHOWERS AND THUNDERSTORMS...WE ASSESS THE THREAT
OF FLASH FLOODING HIGH ENOUGH TO KEEP A FLASH FLOOD WATCH IN PLACE
THROUGH 6 PM HST TODAY.

THE BIG ISLAND REMAINS UNDER BROKEN TO OVERCAST LAYERED CLOUDS.
WINTER WEATHER AT THE BIG ISLAND SUMMITS REMAINS A POSSIBILITY
THROUGH THIS AFTERNOON AS DEEP MOISTURE BROUGHT IN BY THE
SOUTHEASTERLIES COMBINES WITH SUB FREEZING TEMPERATURES THERE. A
WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
AFTERNOON FOR BIG ISLAND ELEVATIONS ABOVE 8000 FT.

WHILE TRADE WINDS MAY HAVE ALREADY RETURNED...OR ARE ABOUT TO
RETURN...THE TRANSITION FROM OUR CURRENT BOUT OF HEAVY WEATHER TO AN
ANTICIPATED RETURN TO TRADE WIND WEATHER WILL BE SLOPPY AND SLOW. AS
THE LOW WEST OF KAUAI MOVES AWAY...IT WILL CARRY ITS ASSOCIATED
INSTABILITY WITH IT. ALTHOUGH THE THREAT OF FLASH FLOODING WILL
DECREASE AFTER TODAY...THE RETURNING TRADES WILL BRING IN MUCH OF
THE MOISTURE BROUGHT NORTHWARD OVER THE PREVIOUS DAYS AS THE LOW
DEVELOPED NORTH AND EAST OF US. THANKS TO THE STEEP PRESSURE
GRADIENT BETWEEN THE LOW AND HIGH PRESSURE FAR NORTH OF THE
ISLANDS...TRADE WINDS WILL ALSO BE QUITE STRONG AND GUSTY AT FIRST.
WIND SPEEDS MAY POSSIBLY APPROACH GALE FORCE IN THE CHANNELS TONIGHT
THROUGH SUNDAY NIGHT. THE SMALL CRAFT ADVISORY FOR HIGH COMBINED
SEAS HAS BEEN ALTERED TO ACCOUNT FOR THE EXPECTED STRONG TRADE
WINDS. DRIER WEATHER AND GENTLER TRADE WINDS WILL GRADUALLY RETURN
LATER NEXT WEEK.

&&

.MARINE...
LARGE NORTHEAST SWELL CONTINUES TO IMPACT EXPOSED EAST AND NORTH
FACING SHORES. SURF ALONG WINDWARD OAHU AND KAUAI IS EXPECTED TO
PERSIST NEAR WARNING LEVELS TODAY...AND A HIGH SURF WARNING IS IN
EFFECT THROUGH 6 PM HST TODAY FOR THOSE AREAS. AS THE SWELL SLOWLY
DIMINISHES AND BECOMES MORE EASTERLY IT WILL DIMINISH ALONG NORTH
FACING SHORES. THE LARGEST PORTION OF THE SWELL WILL BE AFFECTING
KAUAI AND OAHU TODAY.

AS MENTIONED BEFORE...THE SMALL CRAFT ADVISORY HAS BEEN EXPANDED AND
ALTERED TO REFLECT INCREASING WINDS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR ALL HAWAII
ISLANDS.

HIGH SURF ADVISORY UNTIL 6 PM HST TODAY FOR NIIHAU-OAHU NORTH
SHORE-MOLOKAI-LANAI MAKAI-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-
WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST.

HIGH SURF WARNING UNTIL 6 PM HST TODAY FOR KAUAI WINDWARD-OAHU
KOOLAU-OLOMANA.

WINTER WEATHER ADVISORY UNTIL 6 PM HST TODAY FOR BIG ISLAND
SUMMITS.

SMALL CRAFT ADVISORY UNTIL 6 AM HST SATURDAY FOR ALL HAWAIIAN
WATERS EXCEPT MAALAEA BAY.

&&

POWELL

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 12, 3:15 PM HSTAreal Flood AdvisoryHFOHawaii2 hr
Nov 12, 3:53 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Nov 12, 4:19 PM HSTAreal Flood AdvisoryHFOHawaii62 min
Nov 12, 6:25 PM HSTFlash Flood WarningHFOKalawao2 hr
Nov 12, 6:32 PM HSTSpecial Marine WarningHFO74 min
Nov 12, 9:41 PM HSTSmall Craft AdvisoryHFO10 days
Nov 13, 1:51 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Nov 13, 3:16 AM HSTFlash Flood WarningHFOHonolulu5 hr
Nov 13, 3:20 AM HSTAreal Flood AdvisoryHFOKauai3 hr
Nov 13, 4:31 AM HSTSpecial Marine WarningHFO119 min
Nov 13, 4:40 AM HSTAreal Flood AdvisoryHFOHawaii3 hr
Nov 13, 4:56 AM HSTSpecial Marine WarningHFO39 min
Nov 13, 6:32 AM HSTSpecial Marine WarningHFO118 min
Nov 13, 7:45 AM HSTAreal Flood AdvisoryHFOHawaii2 hr

Nearby

Flash Flood Warnings in Hawaii, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.